Mississippi, 2017

Hail and Damaging Wind in Mississippi, May 20 to 21, 2017

May 20 to 21, 2017 · NWS LIX · 2 events in 2 counties and zones

Outflow boundaries from thunderstorms collided on several occasions on the 20th and 21st, aiding in the development of severe weather near Baton Rouge and Gulfport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Outflow boundaries from thunderstorms collided on several occasions on the 20th and 21st, aiding in the development of severe weather near Baton Rouge and Gulfport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 20, 3:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 20, 3:49 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
449 PM CDT Sat May 20 2017

.SHORT TERM (Tonight through Tuesday)...

Vigorous, deep layer low pressure system and associated trough
and cold front over the plains will continue to slowly push east
and northeast through early tonight. As the main surface low moves
across the upper Mississippi Valley and western Great Lakes
region late tonight and Sunday, the southern portion of the
frontal boundary will begin to slow and eventually stall out going
into Sunday and early next week. A divergent/difluent, subtropical
upper jet structure has set up over the central Gulf coast region
today, and this is expected to remain in place through the period.
To add fuel to the fire, very moist air will be maintained over
most or all of the forecast area with precipitable water values
ranging from 1.75" to at times a bit over 2". Have issued a Flash
Flood Watch through tonight/early Sunday morning to account for
heavy rain (up to 3" or so) that has already fallen and
additional thunderstorms and heavy rain either ongoing or expected
to occur at least through the evening. The organization, timing,
size and number of MCS features is rather complex and hard to
predict. One MCS has developed over the northern portion of the
forecast area and points northeast while another small area well
toe the west near the Sabine River may expand and join into a
linear feature that would likely tend to push south towards the
coast tonight. Additional rainfall totals through 7 am Sunday
should average 1-2" with locally higher amounts possible. Severe
weather has not been a major concern thus far, and if any occurs
tonight it should be very isolated.

There should be a lull period at some point on Sunday and more
likely Sunday night as the area should be between systems.
Additional shortwaves in the subtropical southern branch of the
jetstream will likely really fire up numerous thunderstorms and
associated very efficient heavy rainfall going through Monday into
Tuesday while gradually shifting south towards the coast. Storm
totals from today through Tuesday are likely to reach 3 to 6
inches with locally higher amounts, so the Flash Flood Watch will
likely need to be expanded in area and time at some point.

.LONG TERM (Tuesday night through Saturday)...

The upper level pattern is expected to amplify with an upper
trough digging into the mid to lower Mississippi Valley late
Tuesday into Wednesday. This should push the front through and
finally send some drier and cooler air into the region Tuesday
night into Wednesday. The cold air aloft and some lingering
moisture may still allow for some showers and thunderstorms to
develop on Wednesday. Dry conditions with no mention of rain in
the forecast return Wednesday night through the remainder of the
week.

&&

.AVIATION...

Period of messy and active weather expected through at least
tonight as numerous showers and thunderstorms affect the area.
Expect generally VFR conditions outside of storms, with brief
periods of MVFR to IFR conditions in any storms. Should see a lull
in convection late tonight, though there is uncertainty
concerning how long the lull will last.

&&

.MARINE...

High pressure to our east will continue to weaken as slow moving
cold front approaches and stalls near the Gulf coast Sunday into
early next week. Winds are expected to be mostly under 15 knots
prevailing through Monday with the exception being near any
thunderstorms or their associated outflow boundaries. A weak
surface low may move along the frontal boundary on Tuesday
resulting in higher southwest winds over portions of the coastal
waters. A fairly strong late May cold front may also bring some
west to northwest winds over 15 knots during the late Wednesday to
Wednesday night periods.

&&
.DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Mississippi River flooding

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  82  66  80 /  60  80  40  80
BTR  72  84  70  79 /  60  80  40  80
ASD  72  82  71  81 /  70  80  40  70
MSY  74  84  73  80 /  60  80  40  70
GPT  74  81  72  81 /  70  80  50  60
PQL  73  82  69  83 /  70  80  60  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Sunday morning for LAZ034>037-039-040-
     046>050-071-072.

GM...None.
MS...Flash Flood Watch through Sunday morning for MSZ068>071-077.

GM...None.
&&

Aviation/Decision Support...95/DM
Rest of Discussion...22/TD
Hazardous weather outlook, May 20, 4:10 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
510 PM CDT Sat May 20 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-211015-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
510 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms are expected. A
few storms could also produce heavy rainfall, resulting in ponding
of water in low lying areas and areas of poor drainage. Frequent
lightning and gusty winds could also accompany the strongest
storms. A Flash Flood Watch is in effect for areas north and west
of Lake Pontchartrain and Maurepas including metro Baton Rouge in
Southeast Louisiana and across all Southwest Mississippi counties
tonight due to the threat of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and thunderstorms are expected each day Sunday
through Tuesday as a weak front stalls across the area. Heavy
rain will be the primary concern during this time with event
totals likely ranging from 3 to 6 inches, though local amounts
could be higher. The Flash Flood Watch may need to be extended
in time due to the threat of locally heavy rainfall persisting
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of severe weather or flooding to local
law enforcement or the National Weather Service.

32

In the hours before

Local storm report, May 20, 3:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
452 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     BATON ROUGE             30.45N 91.13W
05/20/2017                   EAST BATON ROUGE   LA   AMATEUR RADIO

            TREE REPORTED FALLEN ON A HOME ON SEVERN AVE. WIND GUSTS
            LIKELY AROUND 45 MPH BASED ON NEARBY OBSERVATIONS.

&&

DMANNING
Special weather statement, May 20, 4:05 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
505 PM CDT SAT MAY 20 2017

LAZ037-039-040-049-050-058-071-072-202245-
Washington LA-Livingston LA-Ascension LA-St. Helena LA-
Northern Tangipahoa LA-Southern Tangipahoa LA-
St. John The Baptist LA-St. Tammany LA-
505 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHN THE
BAPTIST...NORTHERN ASCENSION...SOUTHEASTERN ST. HELENA...NORTHWESTERN
ST. TAMMANY...LIVINGSTON...TANGIPAHOA AND SOUTHWESTERN WASHINGTON
PARISHES UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Montpelier to near Sorrento.
Movement was east at 35 mph.

Winds gusts of 35 to 45 mph will be possible with these storms, as
well as nearly continuous lightning and heavy rainfall.

Locations impacted include...
Hammond, Gonzales, Covington, Amite, Ponchatoula, Walker, Amite City,
Livingston, Independence, Sorrento, Roseland, French Settlement,
Albany, Port Vincent, Folsom, Springfield, Montpelier, Geismer, Enon
and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms will also result in reduced visibility along area
roadways, especially Interstate 12. Motorists should exercise
caution and be prepared for sudden drops in visibility.

&&

LAT...LON 3081 8994 3039 9020 3022 9041 3016 9043
      3017 9052 3019 9046 3028 9040 3029 9040
      3030 9043 3031 9042 3034 9048 3030 9056
      3018 9059 3017 9056 3018 9069 3019 9105
      3035 9095 3034 9090 3037 9094 3083 9064
TIME...MOT...LOC 2202Z 264DEG 35KT 3063 9066 3024 9085

95/DM
Special weather statement, May 20, 4:52 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
552 PM CDT SAT MAY 20 2017

LAZ037-040-049-050-057-058-071-072-202330-
Livingston LA-Ascension LA-St. Helena LA-Northern Tangipahoa LA-
Southern Tangipahoa LA-St. John The Baptist LA-St. James LA-
St. Tammany LA-
552 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHN THE BAPTIST...
EASTERN ASCENSION...NORTHEASTERN ST. JAMES...SOUTHEASTERN ST.
HELENA...WESTERN ST. TAMMANY...CENTRAL LIVINGSTON AND SOUTHERN
TANGIPAHOA PARISHES UNTIL 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Natalbany to near Lutcher. These
storms were moving east at 30 mph.

These storms are capable of producing winds in excess of 40 mph,
frequent lightning, and heavy rainfall.

Locations impacted include...
Hammond, Covington, Laplace, Reserve, Ponchatoula, Abita Springs,
Livingston, Independence, Sorrento, French Settlement, Albany,
Madisonville, Folsom, Springfield, Sun, Montpelier, Lacombe,
Natalbany, Robert and Bush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding of low lying areas and areas of poor
drainage. Do not drive your vehicle through flooded roadways.

Heavy rainfall will also reduce visibility along area roadways,
especially Interstate 12 and Interstate 55. Motorists should
exercise caution and be prepared for sudden drops in visibility.

&&

LAT...LON 3066 8985 3028 8993 3026 8997 3035 9006
      3039 9020 3020 9042 3007 9042 3011 9089
      3070 9067
TIME...MOT...LOC 2249Z 277DEG 26KT 3058 9041 3034 9047 3013 9073

95/DM
Special weather statement, May 20, 5:20 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
620 PM CDT SAT MAY 20 2017

LAZ040-072-210000-
Southern Tangipahoa LA-St. Tammany LA-
620 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. TAMMANY AND
SOUTHEASTERN TANGIPAHOA PARISHES UNTIL 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or 10 miles west of Covington, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Covington, Abita Springs, Madisonville, Folsom and Robert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3067 9003 3045 8994 3039 9032 3056 9039
      3069 9010
TIME...MOT...LOC 2320Z 250DEG 13KT 3050 9028

32
Special weather statement, May 20, 6:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
715 PM CDT SAT MAY 20 2017

LAZ040-MSZ077-080-081-210100-
St. Tammany LA-Harrison MS-Hancock MS-Pearl River MS-
715 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. TAMMANY
PARISH...WEST CENTRAL HARRISON...HANCOCK AND SOUTH CENTRAL PEARL
RIVER COUNTIES UNTIL 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Picayune to near Slidell to 8 miles
southeast of Lacombe. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Slidell, Picayune, Bay St. Louis, Waveland, Diamondhead, Pearl River,
Kiln, Pearlington, Shoreline Park and Stennis Space Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3036 8929 3037 8929 3036 8931 3037 8931
      3037 8933 3035 8938 3033 8938 3034 8934
      3031 8933 3027 8938 3025 8942 3023 8942
      3018 8946 3019 8946 3017 8972 3018 8975
      3021 8978 3023 8984 3056 8971 3058 8919
TIME...MOT...LOC 0014Z 272DEG 30KT 3050 8965 3029 8974 3021 8984

32
Special weather statement, May 20, 6:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
744 PM CDT SAT MAY 20 2017

MSZ080-081-210130-
Harrison MS-Hancock MS-
744 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR HARRISON AND SOUTHEASTERN HANCOCK
COUNTIES UNTIL 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Diamondhead to near Bay St. Louis to near
Poydras. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Waveland, Diamondhead,
St. Martin, D'iberville, Kiln, Lyman, Shoreline Park, Latimer and
Gulfport Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3039 8886 3037 8906 3030 8928 3036 8928
      3037 8933 3033 8938 3034 8934 3031 8933
      3025 8942 3018 8946 3019 8946 3018 8950
      3019 8958 3032 8945 3053 8943 3060 8888
      3043 8888 3042 8901 3042 8891 3040 8887
TIME...MOT...LOC 0043Z 267DEG 31KT 3047 8934 3033 8936 2986 8986

32

The radar

The Mobile radar (KMOB), 83 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 20, 7:00 PM CST
Where
Harrison County, 0.96 mi NW of Mississippi City
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.390, -89.041

Metal roofing was peeled back off of a storage building at Gulfport High School. Also, a large tree was split in half on Jones Street, and siding was pulled off a home on Oregon Drive. Event time was estimated.

Hail, Amite

When
May 21, 2:34 PM CST
Where
Amite County, 0.59 mi W of Huron
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.100, -90.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699511, 699508.